Results 1 to 10 of 10

Thread: Heart Palpitations

  1. #1

    Heart Palpitations

    Hi team, I have had terrible heart palpitations since starting mirtazapine, mainly towards the end of the day and when I am in bed. It's so frightening I don't know what to do, it's like my heart stops and makes me take a massive breath. I have recently increased to 30mg any ideas.

    Matthew

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    44,189

    Re: Heart Palpitations

    Hi

    This is just a courtesy reply to let you know that your post was moved from its original place to a sub-forum that is more relevant to your problem.

    This is nothing personal - it just enables us to keep posts about the same problems in the relevant forums so other members with any experience with the issues can find them more easily.
    __________________
    Nicola

    “Don't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.” - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Nov 2010
    Posts
    2,934

    Re: Heart Palpitations

    Heart palpitations aren't listed as a side-effect of mirtazapine. One report found that about 1% of people experienced palpitations while taking mirtazapine, but this was less than those taking placebo.

    I experience atrial fibrillation (sustained irregular heartbeat) from time to time, and was told that mirtazapine is considered one of the safest medications for people with heart rhythm problems.

    Your palpitations are real, and should be checked by a doctor if they persist. Is there any reason you may be anxious at the end of the day? Is this when you take the mirtazapine? You may be anxious about taking the medication, and the effect it will have on you.

    Most people find mirtazapine puts them to sleep after an hour so (plus added hunger, so monitor your weight), but generally a fairly easy medication to start.
    Last edited by hanshan; 27-01-14 at 05:41.

  4. #4

    Re: Heart Palpitations

    Hi, thanks for your reply, very helpful and i will of course get it checked out for sure. I am also going to get my thyroid checked just in case.

    I guess i notice them most when i lay down in the quiet and its when my anxiety kicks in and i start to body scan everything.

    Thanks again, much appreciated.

  5. #5

    Re: Heart Palpitations

    I know you post is from 2 years ago. But I am currently going through the same exact situation. I am taking Mirtazapin 15mg at night and my heart palpitations have become increasingly regular and worse. I have been to the ER twice now with the feeling that I was getting a heart attach or Afib. But when the tests came back, they were all negative and all my cardiac enzyme tests (CK-MB, Troponin etc...) were all low and below any thing that would be considered a high threshold. My heart palpitations can go on for hours and many nights I am not able to fall asleep at all! Staying up till 5-6am. I also take sleeping pills to help me sleep but with the heart palpitations I am not able to sleep. The worse symptoms are when I lay down to sleep. I don't know why this is happening and I am constantly cruising the web for any insight on the issue. As a side not I had cancer in the past in my heart area but am totally well now and nothing left over from the cancer. I also take some pain medications on a regular basis, but I have been doing that for years and never had these, sudden heart stop and rapid beats, which drive me crazy. Any insight from what you went through?? Thanks

  6. #6
    Join Date
    Nov 2010
    Posts
    2,934

    Re: Heart Palpitations

    Hi Rgman,

    The original poster hasn't posted for some time, so please allow me to update on my previous comment.

    I still have occasional atrial fibrillation, which is mostly silent, ie I don't notice and have to check for it.

    But I also get palpitations from time to time - these can be distressing, but unfortunately most doctors would consider them harmless. They can be a normal heartbeat, but louder and more apparent than normal, plus missed beats, extra beats and rapid beats, and it can be scary. I assume this is what you are experiencing.

    I don't know if mirtazapine is causing this. I'm guessing that anxiety and a natural propensity for palpitations are reinforcing each other.

    Have you talked to your doctor about a cardio-selective beta blocker like atenolol? That will help slow down your heart and may give some relief.
    Last edited by hanshan; 25-03-16 at 09:00.

  7. #7

    Re: Heart Palpitations

    Hi,

    I have been taking mirtazapine for almost a year now, started on 15mg but quickly moved up to 45mg which i have been taking since about June last year. I recently have also started having very frightening heart palpitations, exactly how they have been described in the original post by mickeymousemartin. I am not sure of any connection between the drug and the palpitations, but it seems to be a vicious cycle, perhaps it is anxiety causing them, but the anxiety generated by experiencing the palpitations (especially at night, same feeling of heart stopping and taking a large gasp of air) ensures the palpitations continue. I am tempted to just stop taking the mirtazapine, as lately I have been feeling a lot better in my mood. However, I am absolutely terrified that if I stop taking them suddenly I will slip back into depression. I feel I am trapped between either living in constant fear of a heart attack, so death, and going back into a state of depression where I live in constant fear of suicide. It is almost ironic.

    I know these posts have been from a year or a few years ago, but if anyone could tell me their experiences since the original post dates I would grateful. Did a doctor ever figure out a link?

    Thanks,
    G.

  8. #8
    Join Date
    Jan 2017
    Posts
    2,369

    Re: Heart Palpitations

    Quote Originally Posted by Guveira View Post
    moved up to 45mg which i have been taking since about June last year. I recently have also started having very frightening heart palpitations, exactly how they have been described in the original post by mickeymousemartin. I am not sure of any connection between the drug and the palpitations, but it seems to be a vicious cycle, perhaps it is anxiety causing them,
    If the palpitations have only just started after about 9 months on mirtazapine then it is unlikely they are being caused by the med. At least not directly. However, they could be due to it losing effectiveness. One of the problems with mirtazapine is its propensity to stop working, often within only a few months.

    However, I am absolutely terrified that if I stop taking them suddenly I will slip back into depression. I feel I am trapped between either living in constant fear of a heart attack, so death, and going back into a state of depression where I live in constant fear of suicide.
    Palpitations are usually not a good indicator of cardiovascular health. The heart actually needs some chaos to work efficiently. Among the very worst signs is a heart which beats with metronome consistency (and before everyone starts checking their pulse, this can only be determined with an ECG/EKG machine).

    Taking a small dose of one of the beta-blockers would probably ease the palpitations, but changing to another antidepressant is a better option, imho. Mirtazapine is not the only antidepressant. Indeed, imho, it is not even a particularly good one.

  9. #9

    Re: Heart Palpitations

    Thank you for the reply, I didn't know mirtazapine would stop working after awhile, I think I'll go see my gp when I get time,

    Thanks again,
    G.

  10. #10
    Join Date
    Jan 2017
    Posts
    2,369

    Re: Heart Palpitations

    Quote Originally Posted by Guveira View Post
    I didn't know mirtazapine would stop working after awhile
    All antidepressants may stop working, mirtazapine is just much more likely too than the others, possibly because it is more a very powerful antihistamine than an antidepressant.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Do you get Heart Palpitations?
    By skippy66 in forum Health Anxiety
    Replies: 10
    Last Post: 20-08-13, 05:25
  2. Heart palpitations
    By Gale2509 in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 1
    Last Post: 06-08-12, 23:38
  3. heart palpitations
    By tomjanefan in forum Introduce Yourself
    Replies: 5
    Last Post: 20-12-08, 21:35
  4. Heart Palpitations-please help
    By leahbeanstreet in forum Panic / Panic Attacks
    Replies: 6
    Last Post: 21-08-06, 12:04

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •